Alert archive / Texas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 13, NWS Brownsville, TX
NWS Brownsville, TX issued this severe thunderstorm warning at May 24, 2009, 5:12 AM CDT for Cameron County, Texas. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 24, 2009, 5:12 AM CDT (10:12 UTC)
- Expired
- May 24, 2009, 5:45 AM CDT
- In force
- 33 min
- Issued by
- NWS Brownsville, TX
- Area
- Storm-based polygon
County Cameron County, TX
The radar
The Brownsville radar (KBRO), 16 km from the middle of the area, began a volume at 10:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 5:42 AM CDT | TSTM WND GST 52 | Brownsville, TX | 52 MPH WIND GUST REPORTED BY WEATHERBUG CAMERA AT LONE STAR NATIONAL BANK. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brownsville Intl, TX (KBRO), launched 00:00Z, 10.2 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 742 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 1284 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- -20 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- -0.1
- Supercell composite
- -0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KBRO 241012
SVRBRO
TXC061-241045-
/O.NEW.KBRO.SV.W.0013.090524T1012Z-090524T1045Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BROWNSVILLE TX
512 AM CDT SUN MAY 24 2009
THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CAMERON COUNTY IN DEEP SOUTH TEXAS.
* UNTIL 545 AM CDT
* AT 512 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS...CAPABLE OF PRODUCING DAMAGING 60 MPH
WINDS...FROM 5 MILES EAST OF HARLINGEN VALLEY AIRPORT TO 20 MILES
WEST OF BROWNSVILLE...MOVING SOUTHEAST AT 35 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
SAN BENITO.
LANTANA.
LA LEONA.
SAN PEDRO.
OLMITO.
BUENA VISTA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
WIND GUSTS TO 60 MPH OR MORE WILL CAUSE SOME STRUCTURAL DAMAGE...
MAINLY TO TREES AND POWER LINES. POORLY ANCHORED ROOFS...MOBILE
HOMES...AND SHEDS ARE ALSO AT RISK.
PLEASE REPORT TORNADOES OR FUNNEL CLOUDS...WINDS OF 58 MPH OR
HIGHER...HAIL THE SIZE OF PENNIES OR LARGER...AND ANY WIND DAMAGE TO
YOUR NATIONAL WEATHER SERVICE IN BROWNSVILLE BY CALLING 956-504-1432.
&&
LAT...LON 2588 9747 2589 9753 2593 9756 2593 9760
2602 9766 2604 9780 2632 9766 2630 9755
2632 9755 2634 9751 2624 9733 2623 9734
2620 9731 2615 9731 2609 9728 2593 9733
2592 9738 2587 9737 2584 9739 2584 9743
TIME...MOT...LOC 1012Z 297DEG 29KT 2626 9756 2584 9779
$$
641 follow-up statement
000
WWUS54 KBRO 241034
SVSBRO
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
534 AM CDT SUN MAY 24 2009
TXC061-241045-
/O.CON.KBRO.SV.W.0013.000000T0000Z-090524T1045Z/
CAMERON-
534 AM CDT SUN MAY 24 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 AM CDT
FOR CAMERON COUNTY...
AT 534 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE
THUNDERSTORMS ALONG A LINE EXTENDING FROM 13 MILES NORTHEAST OF
OLMITO TO 5 MILES NORTHEAST OF BROWNSVILLE TO 16 MILES SOUTHWEST OF
BROWNSVILLE...MOVING SOUTHEAST AT 40 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
BAYVIEW.
HOLLY BEACH.
LAGUNA VISTA.
THE SEVERE THUNDERSTORMS ARE ALSO CAPABLE OF PRODUCING...
60 MPH WIND GUSTS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS LINE OF STORMS.
PLEASE REPORT TORNADOES OR FUNNEL CLOUDS...WINDS OF 58 MPH OR
HIGHER...HAIL THE SIZE OF PENNIES OF LARGER...AND ANY WIND DAMAGE TO
YOUR NATIONAL WEATHER SERVICE IN BROWNSVILLE BY CALLING 956-504-1432.
&&
LAT...LON 2588 9747 2589 9753 2593 9756 2593 9760
2602 9766 2604 9780 2632 9766 2630 9755
2632 9755 2634 9751 2624 9733 2623 9734
2620 9731 2615 9731 2609 9728 2593 9733
2592 9738 2587 9737 2584 9739 2584 9743
TIME...MOT...LOC 1034Z 300DEG 33KT 2616 9738 2594 9739
2575 9764
$$
64What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:54 AM CDT, 1 hour 18 minutes earlier.
Area forecast discussion, May 24, 3:54 AM CDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BROWNSVILLE TX 354 AM CDT SUN MAY 24 2009 .DISCUSSION...MAIN CONCERN FOR THIS MORNING IS THE THUNDERSTORM COMPLEX TRAVERSING THE CWA. THIS COMPLEX STARTED WEST OF ZAPATA AT THE BEGINNING OF SHIFT...10 PM...AND IS NOW OVER MUCH OF HIDALGO COUNTY. HOW MUCH WILL PERSIST BY 6 AM WHICH IS VALID TIME FOR THE FORECAST PACKAGE. STRONGEST PORTION OF COMPLEX MOVING SOUTHEAST WELL SOUTH OF THE BORDER WHILE THE NORTHERN EDGE IS SLOWLY DISSIPATING. IR SATELLITE SUGGEST WARMING OF THE TOPS IN THE NORTH WITH MUCH COLDER TOPS IN THE SOUTH. WILL ADDED CHANCE POPS FOR THE FIRST HALF OF THE MORNING BUT WILL MONITOR UNTIL SHIFT ENDS AROUND 6 AM. OTHERWISE...WEATHER PATTERN STILL RESEMBLES AN ACTIVE SEA BREEZE SCENARIO WITH LIGHT EAST TO SOUTHEAST WINDS MODERATE HIGH PRECIPITABLE WATER VALUES AND PLENTY OF HEATING TO HELP INITIATE THE STORMS. LOW LEVEL WINDS ALSO SUGGEST SOME LOW LEVEL CONVERGENCE POSSIBLE THIS AFTERNOON MAYBE ENHANCING THE AREAL COVERAGE. AT THIS TIME THINKING THAT DEBRIS CLOUDS FROM MORNING COMPLEX MAY KEEP AFTERNOON ACTIVITY AT BAY SO WILL MAINTAIN THE SLIGHT CHANCE POPS FOR NOW. TRENDED WITH THE WARMER MAV TEMPS BUT THIS MAY NOT OCCUR IF CLOUDS HOLD ON THROUGH THE DAY. BEYOND TODAY RAIN CHANCES DIMINISH AND TEMPERATURES RISE MONDAY AND TUESDAY AS LOW PRESSURE TROUGH DEVELOPS OVER THE ARKLATEX REGION WITH AN UPPER HIGH BUILDING OVER SOUTHWEST TEXAS. THIS PRODUCES A SOUTH TO SOUTHWEST FLOW OVER DEEP SOUTH TEXAS WHICH SHOULD HELP LOWER THE MOISTURE CONTENT AND REDUCE THE RAIN CHANCES FOR THIS TIME PERIOD. DOWNSLOPING AFFECT INCREASES TEMPERATURES WITH THE CENTURY MARK BEING BROKEN OUT WEST AND MID TO UPPER 90S FOR THE MIDDLE AND LOWER VALLEY. OVERNIGHT LOWS ALSO STAYING QUITE WARM AS WELL. MODELS SUGGEST AN UPTICK IN RAIN CHANCES FOR MIDDLE TO END OF THE WEEK. CONFIDENCE NOT HIGH AT THIS POINT IN TIME TO INCREASE POPS BEYOND SLIGHT CHANCE. A SURFACE BOUNDARY TO PUSH SOUTH FROM DEPARTING UPPER TROUGH. CONVERGENCE AND INTERACTION WITH SEABREEZE MIGHT BE ENOUGH TO TRIGGER AFTERNOON AND EVENING CONVECTION. SLIGHT CHANCES WERE ADDED FOR WEDNESDAY NIGHT THROUGH FRIDAY WITH DAY TO DAY CHANGES LIKELY. TEMPERATURES SHOULD MODERATE WITH THE POSSIBLE INCREASE OF CLOUDS DUE TO THE POSSIBLE RAIN. && .AVIATION...WINDS WILL CONTINUE FROM THE SOUTH AROUND 10KTS TO START THE DAY. THE SEA BREEZE IS EXPECTED TO PROGRESS INLAND DURING THE EARLY AFTERNOON...SWITCHING WINDS TO THE SOUTHEAST. THE SEA BREEZE IS ALSO EXPECTED TO SPARK A FEW SHOWERS AND THUNDERSTORMS. SHOWERS WILL BE ISOLATED...BUT WILL BRING LOCALIZED DOWNPOURS WITH REDUCED VIS AND VARIABLY GUSTY WINDS. && .MARINE...AT 3AM BUOY020 REPORTED SOUTH WINDS AT 12KTS AND SEAS 3 FEET WITH AN 8 SECOND PERIOD FROM THE ENE. WAVE HEIGHTS HAVE BEGUN TO LOWER...WHILE PERIOD LENGTH IS EXPECTED TO SLOWLY DECREASE DURING THE NEXT 24 HOURS AS THE EFFECTS FROM THE BROAD LOW PRESSURE AREA OVER THE NORTH CENTRAL GULF HAVE MOVED WELL INLAND. SOUTHERLY FLOW HAS BEGUN OVER THE COASTAL WATERS AND IS EXPECTED TO CONTINUE THROUGH MOST OF THE UPCOMING WEEK. WINDS WILL REMAIN IN THE 10 TO 15 KNOT RANGE...SO ADVISORIES ARE NOT EXPECTED. A FEW SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS WEEK...MAINLY EARLY WEEK BEFORE RIDGING ALOFT MOVES IN FROM THE WEST. SHOWERS AND THUNDERSTORMS ARE CURRENTLY MOVING TOWARD THE COAST...AND MAY BRING BREEZY CONDITIONS AND OCCASIONAL LIGHTNING IN THE REGION AFTER SUNRISE POSSIBLY LASTING THROUGH NOON. EXPECT SLIGHTLY HIGHER WATER AT THE BEACHES AROUND HIGH TIDE AT 614 AM SUNDAY MORNING AS THE TIDES HAVE BEEN RUNNING ABOUT A FOOT ABOVE PREDICTED. HIGH TIDE WILL BE 2.5 TO 3 FEET...WHICH MAY RESULT IN RUN UP ALONG THE BEACHES. RIP CURRENT RISK IS MODERATE AND MAY DECREASE FURTHER IN THE NEXT DAY OR TWO AS THE SWELL COMPONENT DIMINISHES. && .PRELIMINARY POINT TEMPS/POPS... BAYVIEW/PORT ISABEL 92 75 94 78 / 40 10 20 10 BROWNSVILLE 95 75 96 78 / 40 10 20 10 HARLINGEN 97 74 97 76 / 40 10 20 10 MCALLEN 98 74 99 76 / 40 20 10 10 RIO GRANDE CITY 98 74 102 76 / 10 20 10 10 SOUTH PADRE ISLAND 87 76 88 77 / 20 10 20 10 && .BRO WATCHES/WARNINGS/ADVISORIES... TX...NONE. GM...NONE. && THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT: HTTP://WWW.WEATHER.GOV/BROWNSVILLE 59/64
Hazardous weather outlook, May 23, 2:33 PM CDT, 14 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BROWNSVILLE TX 233 PM CDT SAT MAY 23 2009 TXZ248>257-241945- ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY- INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON- 233 PM CDT SAT MAY 23 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. GMZ130-132-135-150-155-170-175-241945- LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO- LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT MANSFIELD TX- LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX- COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM- COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM- WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO 60 NM- WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO 60 NM- 233 PM CDT SAT MAY 23 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE LAGUNA MADRE. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A MODERATE RISK OF RIP CURRENTS AT AREA BEACHES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, May 24, 1:25 AM CDT, 3 hours 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BROWNSVILLE TX 125 AM CDT SUN MAY 24 2009 TXZ248-249-252-240800- JIM HOGG-ZAPATA-STARR- 125 AM CDT SUN MAY 24 2009 ...STRONG THUNDERSTORMS WILL AFFECT WESTERN ZAPATA COUNTY... THUNDERSTORMS...MOVING SOUTHEAST AT 25 MPH...WILL AFFECT BUSTAMANTE...ZAPATA...FALCON AND FALCON DAM...UNTIL 300 AM CDT. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AT TIMES. MOTORISTS MAY WANT TO DELAY TRAVEL. BRIEFLY GUSTY WINDS CAN ALSO BE EXPERIENCED AHEAD OF THE THUNDERSTORM. && WHEN DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE DISTANCE BETWEEN YOU AND OTHER VEHICLES. WHEN USING WIPERS...TURN ON HEADLIGHTS. AVOID DRIVING THROUGH PUDDLES THAT COULD HIDE POTHOLES OR CAUSE HYDROPLANING. MAKE SURE YOUR HEADLAMPS...TIRES...AND WIPERS ARE IN GOOD CONDITION. KEEP AN EMERGENCY KIT WHICH INCLUDES A FLASHLIGHT...FLARES...AND SIMPLE HAND TOOLS. SEVEN THOUSAND PEOPLE DIE IN WEATHER RELATED AUTOMOBILE ACCIDENTS EACH YEAR... MANY DUE TO POOR VISIBILITY AND WET ROADS. REMEMBER: VISIBILITY AND TRACTION LEAVE TIME FOR REACTION 64/JS
Special weather statement, May 24, 4:55 AM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BROWNSVILLE TX 455 AM CDT SUN MAY 24 2009 TXZ253>257-241130- INLAND WILLACY-INLAND CAMERON-HIDALGO-COASTAL WILLACY-COASTAL CAMERON- 455 AM CDT SUN MAY 24 2009 ...STRONG WINDS WILL AFFECT CAMERON COUNTY... A LINE OF THUNDERSTORMS...MOVING SOUTHEAST AT 25 MPH...WILL AFFECT MERCEDES...LA FERIA...HARLINGEN AND HARLINGEN VALLEY AIRPORT AND BROWNSVILLE...THROUGH 630 AM CDT. GUSTY WINDS UP TO 40 MPH WILL OCCUR. RAINFALL RATES OF 1 TO 2 INCHES PER HOUR WILL OCCUR. MOTORISTS CAN EXPECT PONDING OF WATER ON ROADS...AND MINOR FLOODING OF POOR DRAINAGE AREAS. 64/JS
The office that day
Everything else NWS Brownsville, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 8:52 PM CDT | Areal Flood Advisory | BRO | Brooks | 53 min |
| May 24, 1:58 AM CDT | Areal Flood Advisory | BRO | Jim Hogg, Starr, Zapata | 2 hr |
| May 24, 5:44 AM CDT | Severe Thunderstorm Warning | BRO | Cameron | 31 min |
| May 24, 5:46 AM CDT | Special Marine Warning | BRO | 59 min | |
| May 24, 5:57 PM CDT | Special Marine Warning | BRO | 76 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.